Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 216, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2018, 4:18 PM CDT for Mahaska County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 19, 2018, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:27 PM CDT | TORNADO | 4 Nnw Leighton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:11 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WUUS53 KDMX 192118
SVRDMX
IAC123-192200-
/O.NEW.KDMX.SV.W.0216.180719T2118Z-180719T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
418 PM CDT THU JUL 19 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Mahaska County in south central Iowa...
* Until 500 PM CDT.
* At 418 PM CDT, a severe thunderstorm was located near New Sharon,
or 10 miles east of Pella, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
New Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Iowa.
LAT...LON 4129 9255 4142 9287 4151 9281 4151 9271
4146 9245
TIME...MOT...LOC 2118Z 295DEG 20KT 4146 9273
HAIL...1.50IN
WIND...<50MPH
$$
Martin1 follow-up statement
738 WWUS53 KDMX 192139 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 439 PM CDT THU JUL 19 2018 IAC123-192200- /O.CON.KDMX.SV.W.0216.000000T0000Z-180719T2200Z/ Mahaska IA- 439 PM CDT THU JUL 19 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHERN MAHASKA COUNTY... At 439 PM CDT, a severe thunderstorm was located near New Sharon, or 8 miles north of Oskaloosa, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... New Sharon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until 1000 PM CDT for south central Iowa. LAT...LON 4138 9278 4149 9268 4146 9245 4129 9255 TIME...MOT...LOC 2139Z 295DEG 20KT 4141 9259 HAIL...1.00IN WIND...<50MPH $$ Martin
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:32 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 19, 3:32 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 332 PM CDT Thu Jul 19 2018 .SHORT TERM.../Tonight through Friday/ Issued at 326 PM CDT Thu Jul 19 2018 Short-wave disturbance moving through the upper Midwest has dragged a warm front across central Iowa this afternoon with surface low feature off to the northwest. Isentropic lift kept cloudy conditions ahead of the warm front, and a cumulus field has developed within the warm sector. The main concern this afternoon will be the potential for severe weather. ML CAPE in excess of 2000 J/kg accompanied with 0-6 km bulk shear of 40 knots can foster strong thunderstorms, especially in the eastern portion of the CWA. The limiting factor to severe potential this afternoon are weak lapse rates of ~6.5 C/km across Iowa, which can keep buoyant parcels from reaching a great depth. The main threats with thunderstorms will be large hail and damaging winds. Overall shear environment could support an isolated tornado threat, conditional on available boundaries to ingest extra helicity. CAM solutions overall in decent agreement on the development of a few isolated supercells later this afternoon into the early evening hours across the eastern CWA. Thunderstorm and rain shower chances will continue overnight for the northern and central parts of the CWA as the cold front then sweeps through. Cold front will continue to sweep through as the short-wave disturbance lifts across the upper Midwest. Cyclonic flow keep conditions overcast on Friday after the frontal passage. Frontal passage will keep surface conditions stable on Friday. .LONG TERM.../Friday night through Thursday/ Issued at 326 PM CDT Thu Jul 19 2018 An unseasonably strong upper low will be moving east into the Great Lakes and Ohio Valley this weekend. The upper low appears to be cutoff by then as it slowly drifts south over the next several days. Meanwhile, the upper ridge will be centered over the southwest U.S. through the period. Another strong shortwave through is forecast to move into the upper midwest by the middle of next week. The long range models are in good agreement including the GFS/ECMWF and the GFSensemble for the overall weather pattern. For Iowa, a large area of surface high pressure will dominate the weather this weekend with slightly below normal temperatures and dry weather. The before mentioned shortwave trough early next week will be accompanied by another cold front which should be mainly dry. This front should reinforce the cooler than normal airmass. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1219 PM CDT Thu Jul 19 2018 Ceilings in northern Iowa are slowly lifting. The warm front continues to move north producing rain showers. Main concern will be thunderstorm development across northern and northeastern Iowa this afternoon. Gusty winds, hail, and heavy rain are the threats. Thunderstorms that move over terminals will result in IFR and possibly LIRF conditions this afternoon. After the cold front passes through, cyclonic flow will allow for stratus development toward this evening and overnight with IFR conditions likely at MCW and ALO. Conditions should remain MVFR to VFR across central Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Krull LONG TERM...Johnson AVIATION...Krull
Hazardous weather outlook, Jul 19, 4:40 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 440 AM CDT Thu Jul 19 2018 IAZ004-015-023-200945- Emmet-Palo Alto-Pocahontas- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Mainly non severe thunderstorms are expected today. Locally heavy rainfall is the main concern. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional non-severe thunderstorm chances return Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ024-200945- Humboldt- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. There is a slight risk of severe thunderstorms this afternoon and evening. Large hail, damaging thunderstorm winds and isolated tornadoes will be possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional non-severe thunderstorm chances return Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ005>007-016-017-025>028-035>039-047>050-059>062-072>075- 083>086-094>097-200945- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin- Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren- Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk of severe thunderstorms this afternoon and evening. Large hail, damaging thunderstorm winds and isolated tornadoes will be possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional non-severe thunderstorm chances will occur over northeast sections of the outlook area Friday and across the north Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening. IAZ033-034-044>046-057-058-070-071-081-082-092-093-200945- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair- Adams-Union-Taylor-Ringgold- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a marginal threat for severe thunderstorms today. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional non-severe thunderstorm chances will occur Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. REV
In the hours before
Local storm report, Jul 19, 3:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TORNADO 2 E COLLINS 41.91N 93.27W
07/19/2018 STORY IA LAW ENFORCEMENT
LOCATION APPROXIMATE.
&&
ANSORGELocal storm report, Jul 19, 3:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TORNADO 3 W REASNOR 41.58N 93.09W
07/19/2018 JASPER IA PUBLIC
VIA SOCIAL MEDIA.
&&
ANSORGELocal storm report, Jul 19, 3:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TORNADO 3 E MONROE 41.52N 93.05W
07/19/2018 JASPER IA TRAINED SPOTTER
LOCATION ESTIMATED BY RADAR.
&&
ANSORGELocal storm report, Jul 19, 4:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
409 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM FUNNEL CLOUD 4 NNW PELLA 41.46N 92.94W
07/19/2018 MARION IA PUBLIC
CONE TORNADO - VIA SOCIAL MEDIA.
&&Local storm report, Jul 19, 4:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TORNADO 3 N BONDURANT 41.74N 93.46W
07/19/2018 POLK IA LAW ENFORCEMENT
HIGHWAY 65 AND JUST NORTH OF BONDURANT.
&&
BFLocal storm report, Jul 19, 4:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM FUNNEL CLOUD 1 ENE CLEMONS 42.12N 93.14W
07/19/2018 MARSHALL IA PUBLIC
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:14 AM CDT | Special Weather Statement | DMX | Mahaska | 61 min |
| Jul 19, 12:17 PM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth | 58 min |
| Jul 19, 2:41 PM CDT | Special Weather Statement | DMX | Franklin, Hamilton, Hardin, Wright | 64 min |
| Jul 19, 2:50 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Polk | 25 min |
| Jul 19, 3:05 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin, Wright | 40 min |
| Jul 19, 3:11 PM CDT | Tornado Warning | DMX | Jasper | 34 min |
| Jul 19, 3:22 PM CDT | Tornado Warning | DMX | Marshall, Story | 38 min |
| Jul 19, 3:26 PM CDT | Tornado Warning | DMX | Hamilton, Hardin, Marshall, Story | 34 min |
| Jul 19, 3:37 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion | 23 min |
| Jul 19, 3:40 PM CDT | Tornado Warning | DMX | Franklin, Hardin | 35 min |
| Jul 19, 3:54 PM CDT | Tornado Warning | DMX | Grundy, Hardin, Marshall, Story | 51 min |
| Jul 19, 3:54 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion | 36 min |
| Jul 19, 4:14 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 31 min |
| Jul 19, 4:36 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 24 min |
| Jul 19, 4:37 PM CDT | Tornado Warning | DMX | Marshall, Tama | 23 min |
| Jul 19, 4:52 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 38 min |
| Jul 19, 4:52 PM CDT | Tornado Warning | DMX | Marshall, Poweshiek, Tama | 38 min |
| Jul 19, 5:12 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 18 min |
| Jul 19, 5:13 PM CDT | Tornado Warning | DMX | Davis, Mahaska, Wapello | 47 min |
| Jul 19, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.